Mental Health,  Sex & Disability

Sex and Antidepressants: Balancing Expectations

and Antidepressants: Balancing Expectations

Getting hot and heavy with your partner, bodies meshed in a sweaty clamour of desire, you find yourself reaching that threshold before the release. It builds, swells inside of you. You close your eyes to revel in that point where your body finally over the edge but, suddenly, nothing. Complete and utter bodily apathy.

No matter how much you want it—no matter how close you are—you can’t reach that ever-familiar climax that you adore so much.

What is happening?

You’ve just started taking antidepressants, but this isn’t meant to happen…is it?

Unfortunately, the answer is more complex than a simple ‘yes’ or ‘no’ but, know this much—you’re certainly not alone.

The Importance of

are a literal lifeline for so many individuals. It’s estimated that 1 in 4 people in the UK will experience a mental health problem each year and, although a walk in the park can be lovely, sometimes fresh air and other kind-meaning remedies just aren’t enough on their own.

In such instances, a combination of medication, talking therapy, and self-motivated coping methods may be the best way forwards.

In such instances, your doctor will most likely know what is best for your personal mental health concerns, and then they will most likely warn you of the sexual side effects of taking antidepressants.

Sex and

Sexual side effects are among the most common unwanted additions of being on and it can affect both sexes in a variety of ways.

Some people experience erectile dysfunction, others anorgasmia (the inability to reach orgasm). A loss or increase of libido is also commonly reported (the former more than the latter), and general sexual numbness or sensitivity can also become a concern.

In all these instances, the shift in sexual impulse can often be incredibly distressing.

Sex is an incredibly intimate and personal action, to suddenly feel like you can’t connect with your own body on such a fundamental level can sometimes feel like a betrayal. Equally, some people may find that an inability to perform in the same way sexually makes their relationship dynamic complicated or emotionally tense. In any instance, such side effects are typically unwanted and can cause their own emotional turmoil.

What Can Be Done?

If you are experiencing this then your initial reaction may be to isolate yourself, retreat inwards, or foster a negative thought cycle. But, remember—this is a common issue. You are not alone, and help can be gained.

The first thing you’ll want to do is return to your doctor and discuss these side effects and the impact they’re having on your life. can be adjusted, different versions can be tried, and you may find that all that is needed is a slight adjustment.

For those who still find they struggle then it might be worth exploring and different positions/kinks to see if these make a difference. Variation can often be useful and something like a cock ring for erectile dysfunction or a powerful wand for someone who finds sex duller may have practical applications.

The Most Important Thing

It is also crucial to remember that, even if you still struggle, even if it takes time, you are not at fault here. There is nothing wrong with you. You are just suffering from the side effects of your medication. Nothing more, nothing less.

Be open and honest with your partner/s and make sure that you provide the necessary support to each other. Redefine sex if needed and reframe the importance of certain sex acts to suit your personal needs.

Sex can be fun in so many ways. Find what works for you and be forgiving along the way.

Sex and don’t always mix, but perseverance and patience can work wonders when it comes to pleasure.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Accessibility
%d bloggers like this: